Lake Superior, 2012Marine Thunderstorm Winds in Lake Superior, July 4 to 5, 2012
July 4 to 5, 2012 · NWS MQT · 11 events in 6 counties and zones
A disturbance moving through a warm and unstable air mass produced strong thunderstorms over Lake Superior from the evening of the 4th into the morning of the 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moving through a warm and unstable air mass produced strong thunderstorms over Lake Superior from the evening of the 4th into the morning of the 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 4, 2:49 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 4, 2:49 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
349 PM EDT WED JUL 4 2012
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 336 PM EDT WED JUL 4 2012
PRETTY TRICKY FORECAST ON TAP FOR THE NEXT 12 TO 18 HOURS. WEAK
FRONT THAT SAGGED THROUGH THE REGION YESTERDAY EVENING AND
OVERNIGHT HAS BECOME STATIONARY OVER NORTHERN WI AND IS NOW SLOWLY
LIFTING BACK NORTHWARD AS A WARM FRONT. THIS FRONT STRETCHED BACK TO
THE WEST TO AN AREA OF LOW PRESSURE NEAR THE ND/MN LINE. AN MCS HAS
DEVELOPED OVER NW MN WHICH CONTINUES TO PUSH EASTWARD ACROSS NRN MN.
THIS MCS IS THE BIG CHALLENGE FOR THE OVERNIGHT FORECAST AS MODEL
DEPICTION AND FORECAST EVOLUTION OF IT HAVE NOT BEEN VERY GOOD. WITH
SURFACE RIDGE AXIS STILL EXTENDING INTO THE EASTERN U.P...AIRMASS IS
DRIER AND MORE STABLE THE FURTHER EAST YOU GO. STRONG INSTABILITY
GRADIENT EXISTS NEAR THE WI LINE EXTENDING BACK INTO NE MN INVOF THE
THE WARM FRONT. OVERALL STEERING FLOW AND CORFIDI VECTORS SUGGEST THE
MCS SHOULD CONTINUE EASTWARD TO LAKE SUPERIOR AND THEN TRACK A
LITTLE SOUTH OF DUE EAST. MCS SHOULD BEGIN TO DISSIPATE AS IT MOVES
INTO STABLE ENVIRONMENT OVER LAKE SUPERIOR. HOWEVER...TIMING WOULD
PUT THE REMNANTS ACROSS WESTERN AND CENTRAL SECTIONS IN THE 00Z-04Z
RANGE...WHICH COULD IMPACT SOME EVENING FIREWORKS DISPLAYS.
REMNANTS OF MCS WILL CONTINUE TO DISSIPATE AS IT PUSHES EASTWARD
INTO THURSDAY MORNING AHEAD OF FRONTAL BOUNDARY/SURFACE TROUGH.
DRIER LOW LEVEL AIR WILL BEGIN TO PUSH INTO WESTERN AREAS DURING THE
DAY ON THURSDAY. WILL KEEP LOW CHANCE POPS ACROSS THE CENTRAL AND
EAST THROUGH THE MORNING UNTIL THE TROUGH CLEARS THE AREA. DESPITE
THE WIND SHIFT TO THE WEST AND NORTHWEST AND WILL BE ANOTHER HOT DAY
ON THURSDAY WITH HIGHS AROUND 90 AWAY FROM THE LAKES.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 336 PM EDT WED JUL 4 2012
BY 00Z FRIDAY THE LARGE 500MB RIDGE WILL BECOME SUPPRESSED...AS THE
500MB LOW SWINGS ACROSS THE S HUDSON BAY SHORELINE OVERNIGHT. MUCH
OF THE ENERGY WILL REMAIN WRAPPED UP NEAR THIS LOW...AS THE NEARLY
STACKED SYSTEM KEEPS PUSHING THE SFC COLD FRONT FROM JUST E OF THE
CWA AT 00Z FRIDAY TO SE LAKE HURON BY DAYBREAK FRIDAY AS HIGH
PRESSURE NOSES BACK IN AT THE SFC AND ALOFT.
FRIDAY INTO SATURDAY...
EXPECT CLOUDS TO FILTER IN DURING THE DAY FRIDAY AS A WARM FRONT
ATTEMPTS TO NEAR FROM THE SW...ASSISTED BY A SHORTWAVE TROUGH
SWINGING AROUND THE MAIN LOW OVER E HUDSON BAY/W QUEBEC. THERE ARE
SIGNIFICANT SMALL SCALE TIMING AND LOCATION DIFFERENCES WITH THE
04/00Z ECMWF AND CANADIAN ATTEMPTING TO PUSH PRECIP INTO THE
INTERIOR W AND CENTRAL COUNTIES DURING THE DAY/EVENING...WHILE THE
GFS AND NAM SOLUTIONS KEEP EVERYTHING TO OUR SOUTH OR RIGHT ALONG
AND S OF THE WI BORDER. THE 12Z SOLUTIONS CAME IN WITH A BIT MORE
MOISTURE...SO WILL GO WITH HIGH CHANCE TO LOW LIKELY POPS NEAR THE WI
BORDER WITH A QUARTER OF AN INCH OR MORE POSSIBLE FRIDAY NIGHT.
EITHER WAY...ONSHORE NNE WINDS SHOULD KEEP COOLER TEMPS SET UP NEAR
LAKE SUPERIOR /ON THE ORDER OF 5-10 DEGREES COOLER THAN THE HOT TEMPS
EXPECTED THURSDAY/. EVEN IF PRECIP DOES OCCUR...IT SHOULD SLOWLY SINK
TO OUR SE...AS A REINFORCING SFC HIGH SINKS IN FROM S CENTRAL CANADA.
WITH HIGH PRESSURE OVER THE AREA ONCE AGAIN...FROM THE SFC UP...DRY
WEATHER CAN BE FIGURED SATURDAY AFTERNOON THROUGH AT LEAST
WEDNESDAY. THE SFC HIGH WILL SLOWLY PUSH TO OUR S AND END UP ACROSS
THE OHIO VALLEY AND CENTRAL/NORTHERN APPALACHIANS TUESDAY NIGHT. DO
HAVE ISOLATED POPS MAINLY INLAND FROM THE GREAT LAKES WEDNESDAY...BUT
HAVE A LOW CONFIDENCE OF THEM AT THIS POINT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 157 PM EDT WED JUL 4 2012
EXPECT VFR CONDITIONS FOR MUCH OF THE FORECAST PERIOD. DIURNAL
CUMULUS DEVELOPMENT HAS COMMENCED AWAY FROM LAKE SUPERIOR. THIS WILL
CONTINUE TO AFFECT IWD THROUGH THE AFTERNOON...WHILE MOVING SOUTH
AWAY FROM SAW IN THE NEXT COUPLE HOURS. A FEW SHOWERS COULD
DEVELOP SOUTH OF IWD THIS AFTERNOON ALONG A WARM FRONT PUSHING
NORTH...BUT EXPECTATION IS FOR THOSE TO STAY CLEAR OF ALL TAF SITES.
ALSO...SOME PATCHY FOG IS POSSIBLE AT CMX THIS EVENING AS MOIST AIR
FLOWS OVER LAKE SUPERIOR...AND THEN ONSHORE WITH SE WINDS.
THE MAIN CONCERN FOR THIS FORECAST IS THE EVOLUTION OF AN ONGOING
SEVERE TSRA COMPLEX OVER NORTHERN MN. MODEL GUIDANCE IS BRINGING
THIS COMPLEX ESE INTO UPPER MI ALONG AN INSTABILITY AXIS. MANY
QUESTIONS STILL REMAIN AS TO IF THIS COMPLEX WILL HOLD TOGETHER LONG
ENOUGH TO BRING THUNDER...ESPECIALLY TO IWD...OR EVEN SHOWERS. KEPT
MENTION OF PRECIP OUT OF THE TAFS FOR RIGHT NOW UNTIL BETTER
UNDERSTANDING OF WHAT IS HAPPENING DEVELOPS.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 336 PM EDT WED JUL 4 2012
LIGHT WINDS /LESS THAN 20KTS/ WILL PERSIST ACROSS LAKE SUPERIOR FOR
THE FORESEEABLE FUTURE. WITH LOW LEVEL MOISTURE RETURNING ACROSS THE
LAKE BRIEFLY TONIGHT THERE COULD BE A LITTLE PATCHY FOG.
HOWEVER...IT WILL BE SHORT LIVED AS SURFACE TROUGH PUSHES ACROSS THE
LAKE THURSDAY MORNING.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...MZ
LONG TERM...KF
AVIATION...TK
MARINE...MZ
Hazardous weather outlook, Jul 4, 3:27 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
427 PM EDT WED JUL 4 2012
MIZ001>007-009>014-084-085-051200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
427 PM EDT WED JUL 4 2012 /327 PM CDT WED JUL 4 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER THE INTERIOR WEST HALF OF UPPER
MICHIGAN LATE THIS AFTERNOON THROUGH THIS EVENING...AND WILL EXTEND
ACROSS THE ENTIRE AREA LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER PORTIONS OF WESTERN UPPER MICHIGAN TONIGHT...WITH
FREQUENT LIGHTNING...STRONG WINDS...AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE EXPECTED TO DIMINISH WEST TO EAST THURSDAY.
THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON OVER THE WEST
HALF OF UPPER MICHIGAN...AND ACROSS THE ENTIRE AREA FRIDAY NIGHT.
THUNDERSTORMS WILL CONTINUE SATURDAY MORNING OVER SOUTH CENTRAL UPPER
MICHIGAN.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.
LSZ162-240>251-263>267-051200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
427 PM EDT WED JUL 4 2012 /327 PM CDT WED JUL 4 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER PORTIONS OF WESTERN UPPER MICHIGAN
TONIGHT...WITH FREQUENT LIGHTNING...STRONG WINDS...AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL CONTINUE OVER THE EAST HALF OF LAKE SUPERIOR
THURSDAY.
THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AFTERNOON OVER THE WEST
HALF OF LAKE SUPERIOR...AND ACROSS THE ENTIRE AREA FRIDAY
NIGHT. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY INTO SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-051200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
427 PM EDT WED JUL 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS SHOULD CONTINUE THROUGH THE DAY THURSDAY. THUNDERSTORMS
WILL AGAIN BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KF
Marine Thunderstorm Wind, Black River to Ontonagon Mi
- When
- July 4, 4:30 PM EST to 6:15 PM EST
- Where
- Black River to Ontonagon Mi forecast zone, 2.88 mi E of Gull Point
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 46.839, -89.489
The observer east of Silver City measured occasional 40 mph wind gusts along the Lake Superior shore.
Marine Thunderstorm Wind, Saxon Harbor Wi to Black River Mi
- When
- July 4, 5:27 PM EST to 5:30 PM EST
- Where
- Saxon Harbor Wi to Black River Mi forecast zone, Saxon Harbor Wi
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.570, -90.420
The Saxon Harbor observing station measured wind gusts to 41 mph.
Marine Thunderstorm Wind, Black River to Ontonagon Mi
- When
- July 4, 5:50 PM EST to 5:55 PM EST
- Where
- Black River to Ontonagon Mi forecast zone, 33.81 mi NNW of Gull Point
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 47.310, -89.750
Peak wind gust measured at the western Lake Superior buoy 45006.
Marine Thunderstorm Wind, Ontonagon to Upper Entrance of Portage Canal Mi
- When
- July 4, 6:15 PM EST to 6:20 PM EST
- Where
- Ontonagon to Upper Entrance of Portage Canal Mi forecast zone, 0.39 mi NW of Beacon Hill
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.134, -88.825
Wind gust measured by the Freda observer.
Marine Thunderstorm Wind, Ontonagon to Upper Entrance of Portage Canal Mi
- When
- July 4, 6:50 PM EST to 6:55 PM EST
- Where
- Ontonagon to Upper Entrance of Portage Canal Mi forecast zone, 9.63 mi ENE of Keweenaw Upr Ent Lt
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.276, -88.528
The Portage Canal observing site measured wind gusts to 42 mph.
Marine Thunderstorm Wind, Huron Islands to Marquette Mi
- When
- July 4, 7:40 PM EST to 7:43 PM EST
- Where
- Huron Islands to Marquette Mi forecast zone, 2.46 mi WSW of Big Bay Point Light
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.830, -87.730
The Big Bay observing station measured 41 mph wind gusts.
Marine Thunderstorm Wind, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore
- When
- July 4, 8:05 PM EST to 8:10 PM EST
- Where
- Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, Stannard Rock Light
- Measured
- 42 kt (48 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 47.180, -87.230
Maximum wind gust measured at Stannard Rock.
Marine Thunderstorm Wind, Huron Islands to Marquette Mi
- When
- July 5, 3:42 AM EST to 3:46 AM EST
- Where
- Huron Islands to Marquette Mi forecast zone, 0.36 mi SE of Marquette Lighthouse
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- Coast Guard
- Coordinates
- 46.546, -87.375
Maximum wind gust measured at the Marquette Coast Guard station.
Marine Thunderstorm Wind, Marquette to Munising Mi
- When
- July 5, 3:42 AM EST to 3:46 AM EST
- Where
- Marquette to Munising Mi forecast zone, 0.34 mi SE of Marquette Lighthouse
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- Coast Guard
- Coordinates
- 46.546, -87.375
Wind gust measured at the Marquette Coast Guard station.
Marine Thunderstorm Wind, Marquette to Munising Mi
- When
- July 5, 3:45 AM EST to 4:00 AM EST
- Where
- Marquette to Munising Mi forecast zone, 3.17 mi WSW of Shot Point
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.490, -87.230
Wind gust was measured by the Harvey RWIS site along the Lake Superior shore.
Marine Thunderstorm Wind, Marquette to Munising Mi
- When
- July 5, 4:17 AM EST to 4:25 AM EST
- Where
- Marquette to Munising Mi forecast zone, 0.94 mi WNW of Au Train
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.434, -86.849
Wind gust was measured at the Au Train RWIS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, July 4 to 7, 201225 deaths · $750,000 · 18 events
- Excessive Heat and Heat in Pennsylvania, July 4 to 7, 20128 deaths · 8 events
- Excessive Heat in Missouri, July 4 to 7, 20123 deaths · 3 events
- Heat in Maryland, July 4 to 8, 20122 deaths · 5 events
- Hail and Damaging Winds in Ohio, July 4 to 5, 2012$7.5 million · 2.5 in hail · 44 events
- Heat in Nevada, July 4, 20121 death · 1 event
- Hail and Damaging Winds in Georgia, July 4 to 5, 2012$2.5 million · 1.75 in hail · 23 events
- Excessive Heat in Iowa, July 4 to 7, 201214 injured · 21 events
- Hail and Damaging Winds in Vermont, July 4, 2012$860,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Mississippi, July 4 to 7, 2012$1.0 million · 1.75 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2012$50,000 · 2 in hail · 59 events
- Heavy Rain in Arizona, July 4, 2012$250,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404314, 404316, 404317, 404324, 404321, 404322, 404332, 404333, 404334, 404335, 404336.